Does long-term PPI use result in vitamin B12 deficiency in elderly individuals?

T. S. Dharmarajan, Edward P. Norkus

Research output: Contribution to journalComment/debate

10 Scopus citations

Abstract

Vitamin B12 deficiency is common, and increases in prevalence with increasing age. Several risk factors predispose to vitamin B12 deficiency, many of which are caused by reduced gastric acidity, which prevents the release of vitamin B12 from food. Chronic use of PPIs is associated with prolonged intended gastric acid suppression, which interferes with the initial step in vitamin B12 absorption. Vitamin B12 deficiency develops over years and can be asymptomatic until complications arise, some of which are irreversible. Studies investigating correlations between PPI use and vitamin B12 deficiency have provided conflicting data, and there is a lack of large-scale randomized trials. Preliminary data, however, logically indicate that vitamin B12 deficiency can develop over years of PPI use. In this Practice Point commentary, we discuss the findings and limitations of a cross-sectional study by Den Elzen and colleagues that investigated whether long-term PPI use is associated with abnormal vitamin B12 levels in elderly individuals. The findings from their study indicate that there is no association between long-term PPI use and vitamin B12 deficiency.

Original languageEnglish (US)
Pages (from-to)604-605
Number of pages2
JournalNature Clinical Practice Gastroenterology and Hepatology
Volume5
Issue number11
DOIs
Publication statusPublished - Sep 24 2008

    Fingerprint

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this